Texas, 2011Drought in Texas, May 1 to 31, 2011
May 1 to 31, 2011 · NWS OUN · 8 events in 8 counties and zones
The severe drought continued over western north Texas during the month of May. By this time, farmers were beginning to think about what they could salvage with their winter wheat crop.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The severe drought continued over western north Texas during the month of May. By this time, farmers were beginning to think about what they could salvage with their winter wheat crop. Even though wheat prices were high, the yield over much of western north Texas was small. Precipitation-wise, most of the region remained well below normal. Even those that did get it were hampered by periods of hail and wind.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 30, 9:51 PM CST, 2 hours 9 minutes earlier.
Area forecast discussion, Apr 30, 9:51 PM CST, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1051 PM CDT SAT APR 30 2011
.AVIATION...
/06Z TAFS/
A SLOW-MOVING COLD FRONT EXTENDING FROM NORTHEAST INTO CENTRAL TX
AT 06Z WILL MOVE LITTLE THROUGH MIDDAY SUNDAY. MEANWHILE...
ELEVATED MOISTURE WILL BEGIN SPREADING BACK NORTH OVER THE FRONT
INTO OK AND WESTERN N-TX DURING THE OVERNIGHT HOURS. AN UPPER LEVEL
STORM SYSTEM APPROACHING THE SOUTHERN PLAINS WILL RESULT IN
INCREASING CLOUDS OVER THE TERMINAL LOCATIONS LATE TONIGHT ALONG
WITH THE DEVELOPMENT OF SHOWERS AND A FEW T-STORMS WHICH WILL
CONTINUE THROUGH SUNDAY. THE GREATEST COVERAGE OF PRECIPITATION IS
EXPECTED TO BE ACROSS PARTS OF SOUTHERN OK AND N-TX.
&&
.PREV DISCUSSION... /ISSUED 959 PM CDT SAT APR 30 2011/
UPDATE...
SURFACE FRONTAL BOUNDARY HAS PUSHED SOUTH OF THE FA THIS
AFTERNOON/EVENING WITH RATHER DRY...COOL AIR IN PLACE.
AS WINDS AT LOW LEVELS INCREASE LATE THIS EVENING/OVERNIGHT...
WIDELY SCATTERED TO SCATTERED SHOWERS AND STORMS SHOULD
FORM ACROSS SOUTHERN PARTS OF FA. STILL APPEAR AREAS SOUTH
AND EAST OF COALGATE...ARDMORE AND WICHITA FALLS HAVE
THE BEST OPPORTUNITY FOR RAIN AND STORMS. CLOUD COVER
ACROSS SOUTHEAST COUNTIES SHOULD KEEP TEMPS UP SO WILL
RAISE TEMPS A FEW DEGREES. DRY AIR ELSEWHERE AND LIGHTER
WINDS FOR NOW WILL ALLOW TEMPS TO COOL QUICKER BUT CLOUDS
WILL INCREASE MOST AREAS OVERNIGHT.
PREV DISCUSSION... /ISSUED 634 PM CDT SAT APR 30 2011/
AVIATION...
/00Z TAFS/
A COLD FRONT ACROSS FAR SE OK AND NE TX WILL MOVE SLOWLY SE
OVERNIGHT. T-STORMS WILL INITIALLY BE LOCATED NEAR AND AHEAD OF
THE FRONTAL BOUNDARY THIS EVENING. HOWEVER... ELEVATED MOISTURE
WILL BEGIN SPREADING NORTH OVER THE FRONT... BACK INTO OK AND
WESTERN N-TX LATE TONIGHT. AT THE SAME TIME... AN UPPER LEVEL
STORM SYSTEM WILL APPROACH FROM THE WEST. THIS WILL RESULT IN
INCREASING CLOUDS OVER THE TERMINAL LOCATIONS ALONG WITH THE
DEVELOPMENT OF SHOWERS AND A FEW T-STORMS WHICH WILL CONTINUE
THROUGH MIDDAY SUNDAY. THE MOST WIDESPREAD ACTIVITY IS EXPECTED TO
BE ACROSS PARTS OF SOUTHERN OK AND N-TX.
PREV DISCUSSION... /ISSUED 329 PM CDT SAT APR 30 2011/
DISCUSSION...
SCATTERED TO NUMEROUS SHOWERS WITH EMBEDDED THUNDERSTORMS
EXPECTED TO AFFECT THE RED RIVER VALLEY REGION AFTER MIDNIGHT INTO
SUNDAY MORNING. CONVECTIVE DEVELOPMENT THIS AFTERNOON AND EVENING
EXPECTED TO BE PRIMARILY SOUTH AND EAST OF OUR CWA. NORTHERN
EXTEND OF SHOWERS/WEAK STORMS TOMORROW DIFFER AMONG THE
MODELS...BUT ALL HAVE SIGNALS THAT WE COULD SEE AT LEAST
INTERMITTENT LIGHT SHOWERS UP INTO THE I-40 CORRIDOR SUNDAY
MORNING BEFORE SHIFTING EAST. OUTSIDE OF FAR SOUTHEAST OKLAHOMA...
RAINFALL AMOUNTS EXPECTED TO BE FAIRLY LIGHT.
ADDITIONAL DEVELOPMENT POSSIBLE SUNDAY NIGHT AND MONDAY AS MAIN
TROUGH PASSES OVERHEAD. WRF/NAM STILL THE MOST AGGRESSIVE WITH
ELEVATED CONVECTION...AND ECM TRENDED THIS WAY WITH LAST RUN.
HOWEVER...MOST OF THIS ACTIVITY EARLY MONDAY SHOULD BE CONFINED TO
AREAS NEAR AND EAST OF I-44 CORRIDOR.
WARMING TREND TOWARD MID-WEEK AHEAD OF ANOTHER PROGD FRONT
THURSDAY/FRIDAY. WITH MODEL DISAGREEMENTS DID NOT MAKE MUCH IN
THE WAY OF CHANGES IN THESE LATTER PERIODS.
&&
.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK 47 55 38 56 / 20 60 20 40
HOBART OK 45 53 34 51 / 30 40 10 30
WICHITA FALLS TX 50 55 40 55 / 60 60 20 60
GAGE OK 39 54 34 58 / 10 20 10 20
PONCA CITY OK 44 57 36 60 / 10 40 20 20
DURANT OK 58 58 42 54 / 60 80 40 60
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&
06/11/32
Hazardous weather outlook, Apr 30, 7:30 PM CST, 4 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
830 PM CDT SAT APR 30 2011
OKZ004>048-050>052-TXZ083>090-011200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
830 PM CDT SAT APR 30 2011
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...TONIGHT...
THUNDERSTORM OUTLOOK...
NO ORGANIZED SEVERE THUNDERSTORMS EXPECTED.
DISCUSSION...
A COLD FRONT WILL STALL ACROSS NORTH-CENTRAL AND NORTHEAST
TEXAS TONIGHT. AS AN UPPER-LEVEL DISTURBANCE MOVES OVER THE
REGION...MOIST AND UNSTABLE AIR WILL BE PULLED NORTHWARD
OVER THE COOLER AND STABLE AIR NEAR THE GROUND. THIS WILL
LIKELY RESULT IN AN AREA OF RAIN WITH EMBEDDED THUNDERSTORMS
ACROSS SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS OVERNIGHT.
ALTHOUGH ORGANIZED SEVERE STORMS ARE UNLIKELY...A FEW OF
THE STORMS MAY PRODUCE MARGINALLY SEVERE SIZE HAIL...MAINLY
SOUTH OF ALTUS...ARDMORE...AND COALGATE.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SUNDAY MAY 1.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...60 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...20 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
THUNDERSTORM OUTLOOK...
THUNDERSTORMS WILL BE POSSIBLE SUNDAY THROUGH MONDAY NIGHT AS A
SERIES OF STORM SYSTEMS SWEEP ACROSS THE SOUTHERN PLAINS. SOME OF
THESE STORMS WILL HAVE THE POTENTIAL TO BECOME SEVERE...MAINLY SOUTH
AND EAST OF INTERSTATE-44...WITH LARGE HAIL THE PRIMARY IMPACT.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY 5 AM
SUNDAY.Drought, Clay
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Clay forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 33.786, -98.208 (the zone’s center; the record gives no point)
D3/D4 drought status improved to D2/D3 status by 5/24.
Drought, Wichita
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Wichita forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 33.988, -98.704 (the zone’s center; the record gives no point)
D4 drought status maintained itself through the month.
Drought, Archer
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Archer forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 33.615, -98.688 (the zone’s center; the record gives no point)
D3 drought status at the beginning of the month quickly worsened to D4 by 5/10.
Drought, Baylor
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Baylor forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 33.617, -99.213 (the zone’s center; the record gives no point)
D3 drought status at the beginning of the month quickly worsened to D4 by 5/10.
Drought, Knox
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Knox forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 33.606, -99.741 (the zone’s center; the record gives no point)
D3 drought status at the beginning of the month quickly worsened to D4 by 5/10.
Drought, Wilbarger
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Wilbarger forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 34.081, -99.241 (the zone’s center; the record gives no point)
D4 drought status maintained itself through the month.
Drought, Hardeman
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Hardeman forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 34.290, -99.746 (the zone’s center; the record gives no point)
D4 drought status maintained itself through the month.
Drought, Foard
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Foard forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 33.975, -99.778 (the zone’s center; the record gives no point)
D4 drought status maintained itself through the month.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Arkansas, May 1 to 31, 20114 deaths · $6.6 million · 14 events
- Flooding in Arkansas, May 1 to 31, 20112 deaths · $250 million · 45 events
- Hail and Damaging Winds in Texas, May 1 to 2, 20111 death · 5 injured · $471,000 · 2.75 in hail · 81 events
- Tornado and Flash Flooding in Arkansas, May 1 to 2, 20111 death · $3.7 million · EF1 · 28 events
- Flooding in Tennessee, May 1 to 31, 2011$2.0 billion · 5 events
- Flooding in Mississippi, May 1 to 31, 2011$1.0 billion · 3 events
- Drought in Texas, May 1 to 31, 2011$245 million · 24 events
- Flash Flooding and Flooding in Missouri, May 1 to 31, 2011$295 million · 13 events
- Flooding in North Dakota, May 1 to 31, 2011$110 million · 4 events
- Flooding in Kentucky, May 1 to 31, 2011$32 million · 13 events
- Flash Flood and Flooding in Kentucky, May 1 to 10, 2011$9.3 million · 23 events
- Wildfire in New Mexico, May 1 to 31, 201113 injured · $150,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 324175, 324176, 324177, 324178, 324179, 324180, 324181, 324182.